Skip to content
My WebMD Sign In, Sign Up

Announcements

The Pet Health Community and Pet Health Center are NOT substitutes for a vet visit. Contact a vet in an emergency! | Dog Conditions A-Z | Dog Symptoms A-Z | Cat Conditions A-Z | Cat Symptoms A-Z

Remember Your Beloved Pet
Includes Expert Content
should my dog stop taking thyroid medicine if she has liver disease?
avatar
fredastaire2010 posted:
my dog (female, 10 years old) has had thyroid problems (shown on her skin) and was put on a thyroid med about 5 months ago. her skin cleared up and now she looks fine. then about a month ago she began drinking a lot of water, and we've since learned she has an abnormally small liver. now the vet thinks she has liver disease. i've read that too much thyroid med can be harmful to their livers, so what if their liver isn't right to begin with? now the dog is on 4 meds for the liver... my question is that isn't the thyroid med counter productive for the recovery of her liver?
Reply
 
avatar
briley91782 responded:
II wouldn't stop it without asking your veterinarian first, and I'm guessing he/she will say not to stop it. Dogs that are on thyroid medication are on it because their thryoid is underactive and not producing enough thyroid hormone. Since the thyroid functions to regulate metabolic rate you can imagine it is very important. Skin problems are just one manifestation of hypothyroidism. Having low thyroid hormone levels effects the entire body and having this occur in addtion to liver diease is asking for trouble. Has your vet checked your dog's thyroid hormone levels recently (T3, T4)?
 
avatar
fredastaire2010 replied to briley91782's response:
the vet has checked the thyroid levels and continues to monitor that. he advises to stick with the thyroid med, but i feel like this liver failure has coincided with the dog starting on the thyroid med. it seems suspicious... i have read that prolonged use of these thyroid meds can affect the animals liver, and being that our dog has a small liver perhaps she can't handle the dose? could we cut the dose in half i wonder?
 
avatar
briley91782 replied to fredastaire2010's response:
I would advise you to listen to your vet and not discontinue or reduce the dose of the thryoid medication. I know you have your pup's best interet at heart but not everything you read is from a creditable source or contains the most current information. Veterinarians go to school for 7-8 years (or more if they are board certified) and are required to take CE (continuing education) credits to keep their liscense. They are you most valuable resource when it comes to your pet's health.

Having a small liver is indicative of the liver fibrosising due to disease which is probably what the vet was meaning when he said your dog had a small liver. If that is the case then it is most likely not due to the thyroid medication because damage that causes chirrosis (fibrosis of the liver) takes a significant amount of time to occur. The liver has a regenerative ability that would have been reparing damage as it occured until it was no longer capable of doing so in which case fibrosis occurs. It is unlikely that the amount of fibrosis that would cause a liver to look small on an radiograph would have occurred in the 5 months. The most common adverse effect of levothyroxine (thyroid med) are signs of hyperthyroidsim which include increase heart rate, nervousness, diarrhea, and intolerance to heat.

One idea is to take your dog to a different vet for a second opinion if you believe the thyroid medication is the culprit. See what they think and go from there. For now, please continue to give your dog his/her medication as directed.

Brittney
 
avatar
AMERICAN VETERINARY MEDICAL ASSOCIATION
Ann Hohenhaus, DVM, DACVIM responded:
Dear fredastaire2010,

Hypothyroidism is the most common hormone disorder we see in dogs and is commonly seen with liver disease. Typically, dogs require lifetime treatment with thyroid medications. The thyroid medication is given at a dosage to replace the body's normal production of thryoid hormone which has become inadequate. Replacement of the deficient hormone would not be expected to affect the liver and in fact, hypothyroid dogs often have elevated liver tests which improve when the medication is administered. If your dog has elevated liver tests, despite treatment with thyroid hormone, your veterinarian may now suspect liver disease. You might want to discuss with your veterinarian what tests are recommended to confirm a diagnosis of liver disease in your dog.

Let us know how she does.
 
avatar
fredastaire2010 replied to briley91782's response:
Thanks! you've been very helpful.
 
avatar
fredastaire2010 replied to Ann Hohenhaus, DVM, DACVIM's response:
Thanks! you've been very helpful.


Featuring Experts from AMERICAN VETERINARY MEDICAL ASSOCIATION

Bernadine D. Cruz, DVM, is an associate veterinarian at Laguna Hills Animal Hospital, Laguna Hills, Calif. She specializes in companion animal medicin...More

Helpful Tips

milk in nursing dogs
My chihuahua had 6 puppies on April 22nd and now seems to be running out of milk. Two of the six are not gaining weight and will not take ... More
Was this Helpful?
1 of 2 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

Learn more about the AVMA

WebMD Special Sections